Alert archive / Tennessee / River Flood Warnings in 2013

River Flood Warning 15, NWS Morristown, TN

January 30, 2013Hawkins County, Sullivan County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this river flood warning at Jan 30, 2013, 4:10 PM EST for Hawkins County, Sullivan County, Tennessee; Scott County, Virginia. It took effect at Jan 31, 2013, 7:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2013, 4:10 PM EST (21:10 UTC)
In effect from
Jan 31, 2013, 7:00 AM EST
Expired
Feb 1, 2013, 7:00 AM EST
In force
24 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Hawkins County, TN, Sullivan County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Holston River near Gate City (GATV2). The gauge peaked at 12.94 ft at Jan 31, 2013, 3:00 PM EST.

actionminormoderate5101501/3001/3102/0102/02
Action stage
10 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03490000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Jan 30, 3:15 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 30, 3:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EST WED JAN 30 2013

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT OVER THE FORECAST AREA...WITH ANOTHER
SECONDARY COLD FRONT FURTHER WEST OVER THE LOWER OHIO AND WESTERN TN
RIVER VALLEYS. A HIGHLY AMPLIFIED UPPER-LEVEL TROUGH OVER THE MS
RIVER VALLEY WILL SWING EASTWARD OVER THE TN RIVER VALLEY THIS
EVENING...CONTINUING TO GENERATE AN EXTENSIVE AREA OF LIGHT TO
MODERATE RAIN WITH AN ADDITIONAL INCH OR TWO OF RAINFALL POSSIBLE.
THUS...WILL CONTINUE THE FLOOD WATCH INTO THIS EVENING...SINCE THIS
RAIN WILL FALL ON ALREADY SATURATED GROUNDS FROM THE SIGNIFICANT
RAINFALL EARLIER THIS MONTH. AS FOR THE WIND ADVISORIES AND
WARNINGS...WIND SPEEDS FROM THE LATEST OBS ARE WELL BELOW ADVISORY
AND WARNING LEVELS...BUT MODELS INDICATE THAT WINDS WILL INCREASE
AGAIN THIS EVENING WITH THE SECONDARY FRONT. HOWEVER...IT APPEARS
THAT WINDS WILL REMAIN BELOW ADVISORY CRITERIA OUTSIDE OF THE
MOUNTAINS...SO WILL CANCEL THE WIND ADVISORIES AND WARNING FOR
EVERYWHERE EXCEPT THE MOUNTAINS WHERE A WIND ADVISORY WILL REMAIN IN
EFFECT THROUGH THURSDAY AFTERNOON. MODEL SOUNDINGS INDICATE THAT THE
VERTICAL TEMP PROFILE WILL COOL QUICKLY LATER THIS EVENING...AS THE
SECONDARY FRONT MOVES THROUGH THE FORECAST AREA. HOWEVER...BY THE
TIME THE RAIN CHANGES TO SNOW...IT APPEARS RIGHT NOW THAT THE BULK
OF THE MOISTURE WILL HAVE EXITED THE FORECAST AREA WITH ONLY LIGHT
SNOWFALL ACCUMULATIONS OF AN INCH OR TWO POSSIBLE IN THE HIGHER
ELEVATIONS. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD
AGREEMENT THROUGH FRIDAY NIGHT AND LOOK REASONABLE.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...WEATHER DURING THIS PERIOD
OF THE FORECAST SHOULD BE MORE TYPICAL OF WINTER AS A LONG WAVE
TROUGH HOLDS ITS POSITION OVER THE EASTERN U.S. AT LEAST A COUPLE OF
SHORTER WAVELENGTH FEATURES WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION IN THE PREVAILING NORTHWEST FLOW. THE FIRST
FEATURE WILL MOVE TOWARD THE AREA SATURDAY MORNING WITH MODELS
AGREEING IMPACT NOT OCCURRING UNTIL THE AFTERNOON HOURS. LOOKS LIKE
TEMPERATURES MAY NOT RISE SIGNIFICANTLY ABOVE FREEZING ACROSS THE
NORTHERN CUMBERLAND PLATEAU AS WELL AS THE HIGHER TERRAIN ACROSS
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE BEFORE THE PRECIPITATION
BEGINS AROUND MID DAY INTO THE AFTERNOON HOURS. THEREFORE...STAYED
WITH SNOW SHOWERS AS PREDOMINANT PRECIP TYPE IN THESE AREAS WHILE
MUCH OF THE REMAINDER OF THE FORECAST AREA MAY BE WARM ENOUGH FOR
RAIN. THE SHORT WAVE CONTINUES THROUGH THE REGION SATURDAY NIGHT AND
PRECIPITATION WOULD LIKELY CHANGE TO LIGHT SNOW ACROSS THE ENTIRE
FORECAST AREA DURING THIS TIME FRAME BUT THE SHORT WAVE WILL BE
MOVING RAPIDLY EAST THROUGH THE NIGHT BRINGING AN END TO ANY FROZEN
PRECIP ACROSS MUCH OF THE LOWER ELEVATIONS BY MIDNIGHT. KEPT UPSLOPE
SNOW SHOWERS GOING ACROSS HIGHER TERRAIN OVER SOUTHWEST VIRGINIA AND
ALONG THE NORTH CAROLINA BORDER THROUGH SUNDAY MORNING WHEN THE LOW
LEVEL FLOW DRIES OUT. VALLEY LOCATIONS AROUND CENTRAL EAST TENNESSEE
MAY SEE A DUSTING WITH THIS EVENT WHILE LOWER ELEVATIONS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA MAY SEE AMOUNTS AROUND
ONE INCH. HIGHER TERRAIN AREAS MAINLY OVER SOUTHWEST VIRGINIA AND
ALONG THE NORTH CAROLINA BORDER COULD SEE AT LEAST A COUPLE INCHES
WITH THE CLIPPER TYPE SYSTEM. THE FORECAST AREA DRIES OUT COMPLETELY
SUNDAY AFTERNOON THROUGH ABOUT MONDAY AFTERNOON WHEN THE NEXT SHORT
WAVE AND ASSOCIATED FRONTAL SYSTEM BUILD SOUTHEAST TOWARD THE
REGION. MODELS NOT ENTIRELY IN AGREEMENT AT THIS TIME SO KEPT POPS
IN A LOW CHANCE CATEGORY. LOOKS LIKE ENOUGH WARMING AHEAD OF THIS
SYSTEM FOR PRECIP TO BE MAINLY IN THE FORM OF RAIN BUT MAY END AS
SOME LIGHT SNOW SHOWERS IN THE HIGHER TERRAIN TUESDAY NIGHT. WAS
ABLE TO KEEP WEDNESDAY DRY WITH SOME RIDGING BUILDING INTO THE
SOUTHERN APPALACHIANS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   32  46  24  36  22 /  40  10  20  10   0
KNOXVILLE AIRPORT, TN     31  43  21  33  19 /  60  10  40  10   0
OAK RIDGE, TN             31  43  20  33  18 /  60  10  30  10   0
TRI CITIES AIRPORT, TN    30  38  18  28  15 /  80  20  60  20   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...FLOOD WATCH UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     UNION...WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL 6 PM EST THURSDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...UNICOI.

VA...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG/
Hazardous weather outlook, Jan 30, 4:38 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EST WED JAN 30 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EST WED JAN 30 2013 /338 AM CST WED JAN 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG AND DAMAGING WINDS ARE EXPECTED TODAY AHEAD OF A STRONG COLD
FRONT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST NORTHEAST
ACROSS THE CUMBERLAND PLATEAU AND SEQUATCHIE VALLEY THIS MORNING...
AND PROGRESS EASTWARD THROUGH THE VALLEY COUNTIES AND INTO THE
SOUTHERN APPALACHIANS BY THIS AFTERNOON.

DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES ARE THE
MAIN THREATS WITH THESE STORMS. A TORNADO WATCH AND WARNINGS MAY BE
REQUIRED FOR THE FORECAST AREA LATER THIS MORNING.

FOR MORE INFORMATION...PLEASE ALSO SEE OUR HIGH WIND WARNING AND
WIND ADVISORY PRODUCT.

MUCH COLDER AIR FLOWS INTO THE REGION TONIGHT WITH A CHANCE OF A
LIGHT SNOW ACCUMULATION ACROSS THE HIGHER ELEVATIONS OF
SOUTHWESTERN VIRGINIA...AND NORTHEAST TENNESSEE INCLUDING THE SMOKY
MOUNTAINS. SNOWFALL ACCUMULATIONS OF UP TO 2 INCHES COULD OCCUR IN
THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WEAK FAST MOVING SYSTEM MAY BRING SOME LIGHT SNOW MAINLY TO THE
NORTHERN HALF OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA THURSDAY
NIGHT...WITH SOME MINOR SNOW ACCUMULATIONS POSSIBLE IN THE HIGHER
ELEVATIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING AND AFTERNOON.

TG

In the hours before

Local storm report, Jan 30, 1:29 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       WEARS VALLEY            35.71N 83.66W
01/30/2013  M1.46 INCH       SEVIER             TN   PUBLIC

            1.46 INCHES OF RAIN WITH 1.01 IN THE PAST HOUR.

&&
Local storm report, Jan 30, 1:41 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HEAVY RAIN       SEVIERVILLE             35.89N 83.58W
01/30/2013  E2.00 INCH       SEVIER             TN   TRAINED SPOTTER

            WATER PONDING ON ROADWAYS.

0125 PM     FLOOD            KODAK                   35.97N 83.63W
01/30/2013                   SEVIER             TN   TRAINED SPOTTER

            MINOR STREET FLOODING.

&&
Local storm report, Jan 30, 1:54 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            CHATTANOOGA             35.07N 85.26W
01/30/2013                   HAMILTON           TN   TRAINED SPOTTER

            SEVERAL HOMES AND BUSINESSES FLOODED NEAR THE
            INTERSECTION OF HICKORY VALLEY ROAD AND MCCUTCHEON ROAD.

&&
Local storm report, Jan 30, 2:05 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            CHATTANOOGA             35.07N 85.26W
01/30/2013                   HAMILTON           TN   BROADCAST MEDIA

            NUMEROUS ROAD CLOSURES ACROSS THE COUNTY.

&&
Local storm report, Jan 30, 2:26 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLOOD            BRISTOL VA              36.61N 82.17W
01/30/2013                   CITY OF BRISTOL    VA   TRAINED SPOTTER

            CUNNINGHAM ROAD FLOODED.

&&
Local storm report, Jan 30, 2:52 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     HIAWASSE DAM            35.15N 84.17W
01/30/2013                   CHEROKEE           NC   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

1235 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
01/30/2013                   CHEROKEE           NC   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

1250 PM     TSTM WND DMG     ANDREWS                 35.20N 83.82W
01/30/2013                   CHEROKEE           NC   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:31 AM ESTSevere Thunderstorm WarningMRXMorgan, Scott59 min
Jan 30, 6:41 AM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie64 min
Jan 30, 7:53 AM ESTTornado WarningMRXBledsoe, Marion, Sequatchie52 min
Jan 30, 8:03 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union57 min
Jan 30, 8:12 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie63 min
Jan 30, 8:17 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea43 min
Jan 30, 8:20 AM ESTSevere Thunderstorm WarningMRXClaiborne55 min
Jan 30, 8:48 AM ESTSevere Thunderstorm WarningMRXHancock57 min
Jan 30, 9:13 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs47 min
Jan 30, 9:14 AM ESTRiver Flood WarningMRXCocke45 hr
Jan 30, 10:05 AM ESTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more7 hr
Jan 30, 10:48 AM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more5 hr
Jan 30, 11:02 AM ESTAreal Flood AdvisoryMRXBlount, Monroe, Polk6 hr
Jan 30, 11:36 AM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more10 hr
Jan 30, 12:08 PM ESTTornado WarningMRXMonroe, Polk37 min
Jan 30, 12:54 PM ESTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Hancock, Jefferson, Sevier4 hr
Jan 30, 2:25 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Hawkins, Sullivan, Washington4 hr
Jan 30, 3:05 PM ESTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi4 hr
Jan 30, 3:25 PM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more39 hr
Jan 30, 3:26 PM ESTFlash Flood WarningMRXSevier4 hr
Jan 30, 4:10 PM ESTRiver Flood WarningMRXHamilton39 hr
Jan 30, 4:10 PM ESTRiver Flood WarningMRXGrainger, Hancock46 hr
Jan 30, 4:10 PM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock59 hr
Jan 30, 4:26 PM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more3 hr
Jan 30, 5:02 PM ESTAreal Flood WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 5 more6 hr
Jan 30, 5:18 PM ESTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Hancock, Jefferson, Sevier3 hr
Jan 30, 6:02 PM ESTAreal Flood WarningMRXCarter, Claiborne, Cocke, Grainger, Greene, Hamblen and 9 more6 hr
Jan 30, 12:45 PM ESTTornado WarningMRXCherokee, Clay30 min
Jan 30, 1:12 PM ESTAreal Flood AdvisoryMRXCherokee, Clay4 hr

Nearby

River Flood Warnings in Tennessee, 2013River Flood Warnings in Virginia, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.